Kansas, 2005

Flash Flooding in Kansas, August 26, 2005

August 26, 2005 · NWS TOP · 2 events in 1 county or zone

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 26, 2:00 AM CST, 3 hours earlier.

Area forecast discussion, Aug 26, 2:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 AM CDT FRI AUG 26 2005

.DISCUSSION...

A LARGE COMPLEX OF THUNDERSTORMS THAT EXTENDS FROM CENTRAL
NE...SOUTH ACROSS NORTH CENTRAL KS WILL MOVE EAST AND SOUTHEAST
ACROSS THE CWA THIS MORNING. THE LEADING EDGE OF THIS COMPLEX IS NOW
MOVING ACROSS THE WESTERN COUNTIES OF THE CWA. HEAVY RAINFALL OF
AN INCH OR MORE IS POSSIBLE...AND MAY CAUSE FLOODING PROBLEMS WHEN
THE THUNDERSTORM COMPLEX MOVES FARTHER EAST ACROSS THE SOUTH CENTRAL
AND SOUTHEAST COUNTIES OF THE CWA LATER THIS MORNING. THE OFB
PRODUCED BY THIS THUNDERSTORM COMPLEX WILL MOVE SOUTH OF THE CWA
DURING THE AFTERNOON HOURS. IR SATELLITE IMAGERY SHOWS ANOTHER
COMPLEX OF STORMS DEVELOPING NEAR HAYS. WELL PROBABLY SEE
REDEVELOPMENT OF THUNDERSTORMS THROUGH THE MID AND LATE MORNING
HOURS NORTH OF THE OFB DUE TO ISENTROPIC LIFT OVER THE SFC COLD
POOL. PROFILERS SHOW A SOUTHWEST 850MB JET OF 35 KTS ACROSS
SOUTHWEST AND SOUTH CENTRAL KS. AS THE OFB BECOMES MORE ORTHOGONAL
TO THE LLJ THE LIFT NORTH OF THE BOUNDARY WILL INCREASE AND MAY
CAUSE THE COVERAGE OF THUNDERSTORMS TO INCREASE. I EXTENDED THE
FLASH FLOOD WATCH UNTIL 600 PM ACROSS THE ENTIRE CWA. HIGH
TEMPERATURES TODAY WILL ONLY MAKE IT INTO THE LOWER 80S ACROSS THE
EASTERN CWA AND MAY BE MID 80S ACROSS THE WESTERN
COUNTIES...ESPECIALLY IF BREAKS IN THE CLOUD COVER DEVELOP DURING
THE AFTERNOON HOURS. THOUGH IF THE RAIN CONTINUES THROUGH THE DAY
HIGH TEMPERATURES MAY ONLY REACH THE MID TO UPPER 70S.

THE NAM AND GFS MODEL DIFFER ON HOW FAST THE RAIN MOVES SOUTH OF THE
CWA TONIGHT. THE NAM MODEL PUSHES THE OFB SOUTH TO THE OK BORDER BY
3Z...IF THIS SOLUTION WERE TO VERIFY MOST OF THE RAIN WILL SHIFT
SOUTH OF THE CWA DURING THE LATE AFTERNOON AND EVENING HOURS.
HOWEVER...THE GFS MODEL SHOWS THE OFB MOVING MUCH SLOWER TO THE
SOUTH AND KEEPS THE HEAVIER RAINFALL ACROSS THE CENTRAL AND SOUTHERN
COUNTIES OF THE CWA THROUGH MOST OF THE NIGHT. I PLACED CHANCE POPS
ACROSS THE CWA TONIGHT WITH HIGHEST POPS ACROSS THE SOUTHEAST
COUNTIES. DUE TO UNCERTAINTIES IN THE SHORT RANGE MODELS I DID NOT
EXTEND THE FLASH FLOOD WATCH TONIGHT. I WILL DEFER THIS DECISION TO
THE NEXT SHIFT...AND HOPEFULLY BOTH THE NAM AND GFS MODEL SOLUTIONS
WILL BE IN CLOSER AGREEMENT.

BOTH THE NAM AND GFS BRING A COLD FRONT SOUTH ACROSS THE CWA LATE
TONIGHT WHICH WILL CAUSE THE RAIN AND THUNDERSTORMS TO MOVE SOUTH OF
THE CWA EARLY SUNDAY MORNING. THE 5H TROUGH OVER THE NORTHERN PLAINS
WILL DIG SOUTHEAST INTO THE MIDWEST AND SOUTHERN GREAT LAKE STATES.
THE UPPER FLOW ACROSS EASTERN KS WILL BE FROM THE NORTHWEST DURING
THE WEEKEND...AND DRIER AIR BEHIND THE FRONT SHOULD KEEP ANY DEEP
MOIST CONVECTION WELL WEST AND SOUTH OF THE CWA SATURDAY AND SUNDAY.
HIGH TEMPERATURES WILL BE IN THE MID TO UPPER 80S ON SATURDAY
WARMING INTO THE UPPER 80S AND LOWER 90S ON SUNDAY. THE EXTENDED
RANGE MODELS SHOW A 5H RIDGE OVER THE WESTERN CONUS MOVING EAST
ACROSS THE PLAINS STATES BY THE MIDDLE OF NEXT WEEK. THIS SHOULD
PROVIDE THE CWA WITH MAINLY DRY CONDITIONS AND HIGH TEMPERATURES
WARMING INTO THE 90S BY THE MIDDLE OF NEXT WEEK. I DID NOT MAKE ANY
CHANGES TO THE EXTENDED FORECAST.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT THROUGH 600
PM CDT FOR ALL OF THE FORECAST AREA.

&&
Hazardous weather outlook, Aug 26, 3:39 AM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
439 AM CDT FRI AUG 26 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-271010-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
439 AM CDT FRI AUG 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT THROUGH THIS AFTERNOON.
THUNDERSTORMS WITH HEAVY RAINFALL ARE LIKELY TODAY. THE BEST CHANCE
FOR HEAVY RAINFALL WILL BE ALONG AND SOUTH OF INTERSTATE 70 THIS
MORNING. THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON. SOME
THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME SEVERE WITH
DAMAGING WINDS AND QUARTER SIZE HAIL THE PRIMARY HAZARD. THE RAIN
AND THUNDERSTORMS SHOULD GRADUALLY END FROM NORTHWEST TO SOUTHEAST
ACROSS THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY AND THIS EVENING. SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH AND ANY
OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Topeka radar (KTWX), 46 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Morris

When
August 26, 5:00 AM CST to 7:00 AM CST
Where
Morris County, 4 mi N of White City
Property damage
$70,000
Reported by
LAW ENFORCEMENT
Coordinates
38.850, -96.733

Fast flowing water closed Skiddy road.

Flash Flood, Morris

When
August 26, 5:00 AM CST to 7:00 AM CST
Where
Morris County, Dunlap
Property damage
$70,000
Reported by
LAW ENFORCEMENT
Coordinates
38.583, -96.367

Fast flowing water closed Dunlap road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468804, 5468805.